Prednisone is a commonly prescribed corticosteroid. It can be very helpful in treating a number of medical conditions. However, potentially life-threatening side effects can occur, especially when used for an extended amount of time. One of the serious side effects associated with prednisone use is its effect on your potassium levels. It is important to know about this side effect and what symptoms you may experience so you can take appropriate precautions.
Prednisone is a synthetic steroid used to mimic cortisone in your body. Cortisone is normally produced by the outer portion of the adrenal glands. It helps the body maintain its sodium and water balance as well as reduce inflammation. Prednisone mimics the actions of cortisone. When prednisone is given in amounts above the body’s natural cortisone level, about 5 mg per day, it reduces inflammation by preventing the body from releasing the substances that cause inflammation. According to the Mayo Clinic, prednisone is generally prescribed to treat numerous conditions such as allergic reactions, ulcerative colitis, asthma, arthritis and Chron’s disease. It is important to take prednisone exactly as instructed. If you take prednisone for a long amount of time, do not stop abruptly as this could cause a serious reaction. Taper off slowly under your health care provider’s supervision.
Potassium is a critical mineral and electrolyte essential for proper nerve and muscle function. It maintains the cells' electrical potential. Cells with high electrical activity, such as muscle and nerve cells, are particularly affected by changes in potassium levels. A balanced diet is generally enough to meet your potassium needs. The Food and Nutrition Board of the Institute of Medicine established 4,700 mg/day as the adequate intake for adults 19 years and older. However, certain illnesses as well as medications can contribute to low potassium levels. Prolonged vomiting and diarrhea, abuse of laxatives, alcoholism, congestive heart failure, anorexia and bulimia are all conditions that can contribute to low potassium levels.
Prednisone's Effects on Potassium Levels
A serious side effect of taking prednisone is that it increases the loss of potassium in the urine. Over time, this can lead to a potassium deficiency known as hypokalemia. Hypokalemia is defined as a serum potassium concentration of less than 3.5mmol/L. The Linus Pauling Institute reports that a moderate deficiency in potassium can cause increased blood pressure, increased salt sensitivity, an increased risk of kidney stones and increased bone turnover. As the deficiency becomes more severe, heart arrhythmia and muscle paralysis can occur. This condition is life-threatening, and if you experience symptoms, contact your health care provider immediately.
Other Side Effects of Prednisone
It is important to notify your health care provider of all of your medical conditions before taking prednisone. Prednisone can weaken your immune system, making you more susceptible to infection. According to the Mayo Clinic, other side effects include glaucoma, edema, mood swings, increased blood pressure and weight gain. Long-term use can lead to cataracts, diabetes, osteoporosis, menstrual irregularities, suppressed hormone production from the adrenal glands and slow wound healing.